Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 104, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 12, 2017, 1:43 PM CDT for Dodge County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2017, 1:43 PM CDT (18:43 UTC)
- Expired
- Jun 12, 2017, 2:15 PM CDT
- In force
- 32 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 97 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 11:47 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517 WUUS53 KARX 121843 SVRARX MNC039-121915- /O.NEW.KARX.SV.W.0104.170612T1843Z-170612T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 143 PM CDT MON JUN 12 2017 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Northern Dodge County in southeastern Minnesota... * Until 215 PM CDT * At 143 PM CDT, severe thunderstorms were located along a line extending from near Faribault to 7 miles east of Medford to near Claremont, moving east at 60 mph. These storms have a history of producing wind damage. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... West Concord around 150 PM CDT. Dodge Center around 155 PM CDT. Mantorville and Kasson around 200 PM CDT. Other locations impacted by these severe thunderstorms include Wasioja, Concord, Eden, County Roads 20 And 5 and Highway 57 And 570th Street. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4420 9304 4419 9268 4400 9268 4399 9305 TIME...MOT...LOC 1843Z 255DEG 50KT 4432 9332 4418 9309 4401 9307 HAIL...0.75IN WIND...60MPH $$ Hollan
2 follow-up statements
703 WWUS53 KARX 121902 SVSARX Severe Weather Statement National Weather Service La Crosse WI 202 PM CDT MON JUN 12 2017 MNC039-121915- /O.CON.KARX.SV.W.0104.000000T0000Z-170612T1915Z/ Dodge MN- 202 PM CDT MON JUN 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR NORTHERN DODGE COUNTY... At 201 PM CDT, a severe thunderstorm was located near West Concord, or near Mantorville, moving east at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Mantorville around 205 PM CDT. Other locations impacted by this severe thunderstorm include Wasioja, Concord, Eden, County Roads 20 And 5 and Highway 57 And 570th Street. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4420 9304 4419 9268 4406 9268 4403 9304 TIME...MOT...LOC 1901Z 261DEG 45KT 4413 9284 HAIL...0.75IN WIND...60MPH $$ Hollan
961
WWUS53 KARX 121914
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
214 PM CDT MON JUN 12 2017
MNC039-121924-
/O.EXP.KARX.SV.W.0104.000000T0000Z-170612T1915Z/
Dodge MN-
214 PM CDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DODGE COUNTY WILL
EXPIRE AT 215 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 700 PM CDT for
southeastern Minnesota.
LAT...LON 4420 9304 4419 9268 4406 9268 4403 9304
TIME...MOT...LOC 1914Z 255DEG 50KT 4416 9268
$$
HollanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:38 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 12, 12:38 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1238 PM CDT Mon Jun 12 2017 .UPDATE... Issued at 1238 PM CDT Mon Jun 12 2017 Thunderstorms that have organized over SD and into western IA/MN have begun to move eastward into south-central MN/north-central IA ahead of a shortwave trough. In coordination with SPC a Severe Thunderstorm Watch has been issued for parts of northeast IA/southeast MN as these storms approach. Moderate/strong instability has developed ahead of these storms with 2000-3000 J/kg MLCAPE. A limiting factor remains deep layer shear, with the higher shear generally north of the boundary/higher instability. Additional storms may also fire along the east-west oriented boundary. There is the potential for hail/damaging winds, especially if storms can organize and develop stronger cold pools. In addition, heavy rain could possibly be a greater risk if storms begin to train along the boundary, especially with such a moist air mass. && .SHORT TERM...(Today and tonight) Issued at 356 AM CDT Mon Jun 12 2017 Main fcst concerns this period are SHRA/TSRA chances and severe risk with any storms, and the continued very warm temperatures. 06z data analysis had a sfc trough/front draped across the Upper Midwest from near KMQT MI to near KLSE and KOMA, moving ever so slowly SE. Boundary marked the edge of stronger capping to the south and weaker capping to the north. Continued transport of a moist, unstable 850-700mb airmass into/over this boundary continues to produce sct SHRA/TSRA generally near/north of I-90 from south- central MN into central WI. Otherwise, clear and comfortable over the NW 1/3 of the region as Can high pressure noses into the region and mostly clear/summery over the SE 1/3 of the region with early morning temps south of the boundary still well into the 70s. 12.00z models for the most part initialized well, except for GFS about 10F too high with sfc dew points across much of southern WI to MO. Even so, solutions at the larger, synoptic scale very similar for today/tonight as troughing moves from central into eastern Canada and the CA/NV mid level low migrates to NW WY by 12z Tue. Plenty of meso-scale differences to impact the sensible weather though. Overall short-term fcst confidence is average this cycle. In the short-term, stronger 850-700mb moisture transport/theta-e convergence producing the SHRA/TSRA over the central/east parts of the fcst area early this morning moves off by 12z. Would expect a lull/exit of SHRA/TSRA for a time around 12z, with little in the way of lower level thermo-dynamic forcing/lift indicated. However, at the synoptic scale, the mid level trough/sfc low moving east across Can allows high pressure to nose into the northern plains/upper midwest behind it, giving the sfc-850mb trough/front a continued southward push into the fcst area. Plenty of moisture/CAPE progged to be pooled near/south of this boundary with an increase of southerly sfc-850mb flow/isentropic lift/theta-e convergence into it thru the day as low pressure strengthens in the lee of the CO/WY Rockies. Model soundings showing by late morning and this afternoon that lifting saturated 850-700mb parcels results in minimal CIN. Depending on where the boundary ends up, SHRA/TSRA chances return/increase across portions of the fcst area by this afternoon into this evening. Consensus seems to place the boundary across far northern IA and far southern WI by 18z, with a southward push by potential convective out flow by 00z Tue. Boundary to then lift back north tonight, pushed by increasing south flow ahead of low pressure lifting thru the plains. Low level jet/moisture transport increases into/over the boundary tonight, with little capping to elevated parcels near/north of the boundary. Given the lesser confidence and rather wide variety of convective outcomes among both the synoptic scale and meso/WRF/CAMs models, will stay with the rather broad consensus SHRA/TSRA chances today/tonight. This until convection shows the whites of its eyes and one can determine which if any of the model convective evolutions is more correct than the others. Deep shear on the lower side over the central/south parts of the fcst area today with broad mid level ridging over the region. Deep shear increases tonight as a weak shortwave progged to work its way thru the ridge axis. Greater of severe risk today/tonight looking to be tonight with the overall stronger forcing and the increase of deep layered shear. See swody1 for more details. With PW values over the area and in in the inflow airmass fcst in the 1.5 to 2 inch range, along with warm cloud depths progged in the 4K meter range, TSRA will be efficient rain makers capable of locally heavy rains. fortunately, any heavy rain threat today/tonight is more focused over the central/south parts of the fcst area, well south of where heavier rains fell Mon/Mon evening. Given the uncertainty on TSRA timing/coverage today/tonight, no flood watches planned at this time. Due to the southward push of the boundary today, and more clouds expected over the area near/north of the boundary, appears much of the fcst area to get a break from highs in the 90s. Blends of guidance highs mostly in the 80s and lows tonight mostly in the 60s look good. .LONG TERM...(Tuesday through Sunday) Issued at 356 AM CDT Mon Jun 12 2017 For Tuesday thru Wednesday night: main fcst concerns this period are SHRA/TSRA chances and severe risk with TSRA thru the period, warm temperatures Tue. Model runs of 12.00z are in decent agreement as the mid level low over NW WY at 12z Tue lifts to north of Lk Winnipeg by 12z Thu. Hgts rise over the region Tue, with rather strong hgt falls Tue night/Wed as the low lifts into Can. End result is another warm day Tue then increasing SHRA/TSRA chances for Tue night/Wed. Tue-Wed night fcst confidence is average this cycle. The frontal boundary from today/tonight should be lifting north of the fcst area Tue, with warming/850-700mb capping spreading back over the area, especially by the afternoon/evening. Main, consensus SHRA/TSRA chances Tue in the morning and mainly over the NE 1/2 of the fcst area are reasonable. Biggest question Tue is how warm will it get across the SW 2/3 or so of the fcst area under the warming south flow. Mixed 925mb temps by Tue afternoon, mainly SW of I-94 would support highs in the low-mid 90s. However sfc winds progged to be more SE vs. S-SW which is a bit less favorable for the strongest warming. Did favor warmer of guidance highs Tue, with highs near/SW of I-94 mostly in the upper 80s to lower 90s reasonable for now. Falling hgts and approach of the stronger sfc-mid level trough axis increases the deep layered forcing/lift over the area Tue night/Wed. Plenty of moisture/MUCAPE progged over the area Tue night/Wed ahead of the approaching front/trough, but again plenty of detail differences on convective evolution as the system approaches/moves into the area. Consensus SHRA/TSRA chances back in the 30-60% range by late Tue night and for much of Wed are reasonable until the differences settle down. With the increase of mid/upper level dynamic support, over the moist/unstable airmass ahead of the approaching trough/front, the slight risk of severe TSRA per swody3 looks good at this point. TSRA will remain capable of high rain rates and locally heavy rains late Tue night into Wed evening, but overall progressive nature of the sfc thru mid level features should keep SHRA/TSRA moving these periods. If timing holds, by later Wed night drier air spreads in behind the sfc-850mb trough axis with SHRA/TSRA chances decreasing/ending from west to east by Thu morning. For Thursday thru Sunday (days 4-7): main fcst concerns this period are SHRA/TSRA chances mainly Fri/Sat. 12.00z medium range model runs in decent agreement on slow mid level trough axis passage across the region Thu/Thu night, leaving us under broad W-NW flow aloft for Fri thru Sun. However, as expected there are plenty of differences with shortwave energy rippling thru this faster flow in the day 4-7 time-frame. Fcst confidence for Thu- Sun is average this cycle. One would think Thu/Thu night would be dry with passage of the sfc- 850mb trough, but until the mid level trough axis passes, some CAPE remains over the area along with some weaker 850-700mb moisture transport and thermo-dynamic forcing. Some small SHRA/TSRA chances Thu afternoon/evening OK for now. Fri/Sat would see a stronger shortwave coming thru the W-NW flow and bringing a sfc low/front across the region during this time frame. Of course GFS/Gem/ECMWF with timing differences by days 5/6, thus some 20-30% SHRA/TSRA chances for most of the Fri-Sat period are reasonable, as are some small chances potentially lingering into Sunday. Consensus temps remaining above normal Thu- Sat then trending closer to normal for Sun looking well trended at this time. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1238 PM CDT Mon Jun 12 2017 Challenging aviation forecast over the next 24 hours. MVFR/IFR ceilings near a stationary front should gradually lift this afternoon. Scattered storms are expected to develop near the front this afternoon possibly impacting KLSE/KRST with additional storms potentially moving in from the west this afternoon/evening. Confidence in timing remains low, so included VCTS at KLSE/KRST this afternoon until timing becomes more clear. Showers/thunder likely will persist into tonight, but have elected to not mention thunder at this time given uncertainty in placement of convection. Winds will generally remain light through the period in proximity of the boundary, with some potential for either fog/low stratus Tuesday morning before the boundary lifts northward as a warm front. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...JM SHORT TERM...RRS LONG TERM....RRS AVIATION...JM
Hazardous weather outlook, Jun 12, 5:31 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 531 AM CDT Mon Jun 12 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 531 AM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and tonight Thunderstorm chances continue across areas mainly along and south of Interstate 90 today, then across the entire area tonight. A few of the storms could be severe late this afternoon and tonight, mainly near and south of Interstate 90. The main threats are damaging winds and locally heavy rains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances continue Tuesday night through Wednesday evening. A few of the storms late Tuesday night and on Wednesday could be severe, with damaging winds and large hail the main threats. Temperatures along and southwest of Interstate 94 are expected to climb into the upper 80s to mid 90s Tuesday afternoon. Heat indices in the river valleys and across much of northeast Iowa look to climb into the 95 to 100 range. Be alert to the heat if spending extended time outdoors Tuesday afternoon. More thunderstorms are possible Thursday through Saturday. At this time the risk of severe weather with any of these storms looks low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and south of Interstate 90 late this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. RRS/04
In the hours before
Local storm report, Jun 12, 10:21 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1021 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 6 ESE STETSONVILLE 45.04N 90.20W
06/12/2017 M3.28 INCH TAYLOR WI CO-OP OBSERVER
REPORT FROM GAD, WISCONSIN.
&&
LAWRENCESpecial weather statement, Jun 12, 1:06 PM CDT, 37 minutes before
Special Weather Statement National Weather Service La Crosse WI 106 PM CDT MON JUN 12 2017 MNZ086-087-094-121830- Olmsted-Dodge-Mower- 106 PM CDT MON JUN 12 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN OLMSTED... NORTHERN MOWER AND DODGE COUNTIES... At 105 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Blooming Prairie to 7 miles southwest of Stewartville. Movement was northeast at 20 mph. Winds in excess of 30 mph and dime size hail are possible with these storms. Locations impacted include... Rochester, Dodge Center, Mantorville, Kasson, Stewartville, Byron, Blooming Prairie, Hayfield, Claremont, High Forest, Wasioja, Rock Dell, Oslo, Eden, Waltham, Aand Sargeant. Frequent cloud to ground lightning can be expected with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4414 9304 4400 9239 4372 9260 4380 9305 TIME...MOT...LOC 1805Z 226DEG 16KT 4391 9304 4382 9262 DAS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:16 PM CDT | Special Weather Statement | ARX | Wabasha | 29 min |
| Jun 12, 1:06 PM CDT | Special Weather Statement | ARX | Dodge, Olmsted | 24 min |
| Jun 12, 1:31 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower, Olmsted | 28 min |
| Jun 12, 2:06 PM CDT | Areal Flood Advisory | ARX | Dodge, Mower, Olmsted | 114 min |
| Jun 12, 2:18 PM CDT | Special Weather Statement | ARX | Dodge, Olmsted, Wabasha, Winona | 57 min |
| Jun 12, 2:26 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 34 min |
| Jun 12, 2:33 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 42 min |
| Jun 12, 3:02 PM CDT | Special Weather Statement | ARX | Winona | 58 min |
| Jun 12, 3:14 PM CDT | Special Weather Statement | ARX | Fillmore, Mower | 61 min |
| Jun 12, 3:37 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 38 min |
| Jun 12, 6:08 PM CDT | River Flood Warning | ARX | Olmsted, Winona | 21 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.